Texas, 2010

Heavy Snow in Texas, December 16 to 17, 2010

December 16 to 17, 2010 · NWS AMA · 3 events in 3 counties and zones

An upper level low approached the western and northwestern Texas Panhandle as a cold air mass remained in place over the Panhandles. Heavy snow developed mainly during the overnight hours across the western and northwestern Texas Panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level low approached the western and northwestern Texas Panhandle as a cold air mass remained in place over the Panhandles. Heavy snow developed mainly during the overnight hours across the western and northwestern Texas Panhandle.

The local police in Dalhart Texas, which is in Dallam county, measured eight inches of snow. The Hartley County Emergency Manager measured nine and a half inches of snow in Channing, Texas. The cooperative observer one mile north-northwest of Boys Ranch, Texas in Oldham county measured nine inches of snow.

No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 16, 4:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 16, 4:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CST THU DEC 16 2010

.DISCUSSION...
WINTER WEATHER EVENT TONIGHT THROUGH THE DAY ON FRIDAY IS OBVIOUSLY
THE MAIN CONCERN WITH THIS FORECAST.

WATER VAPOR IMAGERY SHOWED MID/UPPER LEVEL WAVE WORKING EAST ACROSS
AZ LATE THIS AFTERNOON...WITH A STEADY STREAM OF MID-LEVEL MOISTURE
WORKING ACROSS THE PANHANDLES AHEAD OF THE WAVE. MID-LEVEL ISENTROPIC
UPGLIDE/WAA HAS BEEN STEADILY INCREASING THROUGH THE DAY...WITH MID-
LEVEL CIGS GRADUALLY LOWERING THROUGH THE DAY IN RESPONSE. HAVE ALSO
HAD SOME FLURRIES/LIGHT SHOW SHOWERS REPORTED ACROSS THE AREA...BUT
NOTHING ACCUMULATING AS SNOWFALL RATES REMAIN VERY LIGHT AND
TEMPERATURES IN THE UPPER 30S.

THINGS STILL ON TRACK FOR SNOWFALL COVERAGE AND INTENSITY TO PICK UP
INITIALLY OVER WEST/NORTHWEST AREAS THIS EVENING...AND THEN
OVERSPREAD THE REMAINDER OF THE CWA OVERNIGHT INTO FRIDAY MORNING.
LOW-LEVEL UPSLOPE FLOW WILL INCREASE THIS EVENING/OVERNIGHT AS WINDS
VEER TO THE EAST AND EVENTUALLY SOUTHEAST. MEANWHILE..ISENTROPIC
UPGLIDE CENTERED ON THE 290K THETA SURFACE WILL INCREASE AS WINDS IN
THE H8-H7 LAYER BECOME MORE SOUTH/SOUTHWESTERLY AS THE WAVE
APPROACHES. MOIST ISENTROPIC UPGLIDE WILL BE MOST PRONOUNCED ACROSS
NORTH/NORTHWEST AREAS THROUGH MUCH OF THE NIGHT...WITH LOW-LEVELS
SLOWER TO SATURATE FARTHER SOUTH. THUS THINK THE NORTHERN HALF OF THE
CWA WILL BE MOST UNDER THE GUN THROUGH AT LEAST 09Z OR SO...WITH SNOW
CHANCES/INTENSITIES THEN EXPANDING FARTHER SOUTH AFTER THAT. MID-
LEVEL FRONTOGENETIC FORCING /MAXIMIZED IN THE H7-H6 LAYER/ REALLY
INCREASES AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT...THEN SINKS
SOUTH/SOUTHEAST LATE TONIGHT THROUGH FRIDAY MORNING. COMBINATION OF
UPSLOPE FLOW...ISENTROPIC UPGLIDE...AND FRONTOGENETIC FORCING ACTING
ON PRECIPITABLE WATERS IN THE 0.4 TO 0.5 INCH RANGE /MORE THAN 150
PERCENT OF NORMAL/ WILL PRODUCE SOME DECENT SNOWFALL ACCUMULATIONS
ACROSS THE AREA. INCREASED STORM TOTAL AMOUNTS INTO THE 4 TO 6 INCH
RANGE FROM THE WESTERN OK/NORTHWEST TX PANHANDLE EAST/SOUTHEAST
THROUGH THE SPEARMAN AND BORGER AREAS TO AROUND CANADIAN. THIS IS
WHERE PROLONGED PERIOD OF ISENTROPIC UPGLIDE...ENHANCED LOW-LEVEL
UPSLOPE FLOW...AND FRONTOGENETIC FORCING LOOK TO OVERLAP. SURROUNDING
THIS AREA...EXPECTING A GENERAL 2 TO 4 INCHES...WITH LIGHTER AMOUNTS
IN THE 1 TO 2 INCH RANGE OVER THE FAR NORTHEAST AND FAR SOUTHEAST
CWA. CROSS-SECTIONS SHOW SOME WEAK NEGATIVE EPV ABOVE THE
FRONTOGENETIC FORCING...SO SOME CONVECTIVE ELEMENTS COULD ENHANCE
SNOWFALL RATES IN THE BAND WHERE HEAVIEST SNOWFALL TOTALS ARE
PAINTED. WINTER WEATHER ADVISORY LOOKS ON TRACK AND HAVE CONTINUED
ALL AREAS THROUGH 00Z SATURDAY...JUST ADJUSTING EXPECTED AMOUNTS. IN
GENERAL...GFS/NAM/SREF/HPC WWD GUIDANCE ALL IN PRETTY GOOD AGREEMENT
ON SNOWFALL AMOUNTS AND LOCATION AT THIS POINT. ECMWF IS A LITTLE
BROADER...BUT STILL GENERALLY IN LINE. WINDS STILL EXPECTED TO BE
LIGHT...SO BLOWING/DRIFTING SNOW SHOULDN/T BE AN ISSUE.

THE SNOW WILL TAPER OFF FRIDAY AFTERNOON AS FRONTOGENETIC FORCING
WEAKENS AND SLIDES SOUTHEAST...WHILE MID-LEVEL TROUGH AXIS CONTINUES
TO PUSH EAST AND ISENTROPIC LIFT SHUTS OFF. COULD POSSIBLY SEE A FEW
FLURRIES LINGER INTO EARLY SATURDAY EVENING...BUT LEFT OUT FOR NOW.
DID INSERT PATCHY FOG FRIDAY NIGHT AS LOW-LEVEL MOISTURE
LINGERS...WINDS ARE LIGHT...AND ANY MELTING OF SNOW FRIDAY AFTERNOON
COULD ALSO CONTRIBUTE TO FOG.

WILL SEE TEMPS SLOWLY MODERATE SATURDAY ALTHOUGH THEY WILL BE
TEMPERED BY ANTICIPATED SNOW COVER. THE WARM UP CONTINUES SUNDAY AND
ESPECIALLY MONDAY AS A WARM FRONT LIFTS ACROSS...BEFORE A COLD FRONT
PUSHES THROUGH MONDAY NIGHT. WILL SEE COOLER TEMPS TUESDAY BEHIND THE
FRONT BEFORE MODERATING AGAIN WEDNESDAY AND THURSDAY. DRY CONDITIONS
EXPECTED SATURDAY THROUGH THURSDAY.

KB

&&

.FIRE WEATHER...
FIRE WEATHER CONDITIONS ARE EXPECTED TO REMAIN BELOW ELEVATED OR
CRITICAL LEVELS THROUGH THE WEEKEND. WINDS WILL INCREASE ON
MONDAY...BUT RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20
PERCENT.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                25  30  21  40  26 /  90  90   5   0   0
BEAVER OK                  26  35  23  37  21 /  70  80  10   0   0
BOISE CITY OK              22  30  20  35  20 /  90  90  10   0   0
BORGER TX                  27  32  23  40  26 /  90  90   5   0   0
BOYS RANCH TX              26  31  22  41  27 /  90  90   5   0   0
CANYON TX                  25  31  19  41  26 /  80  90   5   0   0
CLARENDON TX               28  34  22  42  26 /  60  70   5   0   0
DALHART TX                 23  30  19  36  21 /  90  90  10   0   0
GUYMON OK                  23  33  21  36  22 /  80  90  10   0   0
HEREFORD TX                26  31  18  41  29 /  80  90   5   0   0
LIPSCOMB TX                26  35  22  38  21 /  80  90  10   0   0
PAMPA TX                   26  33  21  36  24 /  80  90   5   0   0
SHAMROCK TX                28  36  20  40  21 /  50  80   5   0   0
WELLINGTON TX              28  38  21  42  22 /  40  60   5   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

17/08
Hazardous weather outlook, Dec 16, 3:38 PM CST, 2 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CST THU DEC 16 2010

OKZ001>003-TXZ001>020-171200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
338 PM CST THU DEC 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM.  SNOW WILL
DEVELOP AND MOVE INTO THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE SNOW WILL CONTINUE THROUGH THE MORNING ON FRIDAY BEFORE TAPERING
OFF ON FRIDAY AFTERNOON AND EVENING.  SNOW TOTALS ARE EXPECTED TO
RANGE FROM 1 TO 6 INCHES WITH THE HIGHEST AMOUNTS EXPECTED IN THE
WEST OKLAHOMA PANHANDLE AND NORTH TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...WE WOULD APPRECIATE
ANY SNOW REPORTS.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Oldham

When
December 16, 6:00 PM CST to December 17, 6:00 PM CST
Where
Oldham forecast zone
Reported by
COOP Observer
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Heavy Snow, Hartley

When
December 16, 6:00 PM CST to December 17, 6:00 PM CST
Where
Hartley forecast zone
Reported by
Emergency Manager
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Heavy Snow, Dallam

When
December 16, 6:00 PM CST to December 17, 6:00 PM CST
Where
Dallam forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273985, 273986, 273987.